Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

October 16, 2021Seneca County, New York

NWS Binghamton, NY issued this special weather statement at Oct 16, 2021, 5:13 AM EDT for Seneca County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 5:13 AM EDT (09:13 UTC)
Expired
Oct 16, 2021, 6:00 AM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Hail
0.25 in
Wind
50

County Seneca County, NY

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS81 KBGM 160913
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
513 AM EDT Sat Oct 16 2021
 
NYZ015>017-023-025-161000-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
513 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of southern Seneca,
north central Schuyler, northeastern Yates, western Cayuga and north
central Tompkins Counties through 600 AM EDT...

At 512 AM EDT, Doppler radar was tracking a strong thunderstorm over
Porter Corner, or near Dundee, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Penn Yan, Romulus, Fayette, Starkey, Covert, Locke, Genoa, Ledyard,
Moravia and Union Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4249 7691 4266 7710 4296 7666 4265 7636
TIME...MOT...LOC 0912Z 235DEG 49KT 4258 7703 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

MPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Oct 16, 4:26 AM EDT, 47 minutes earlier.

Area forecast discussion, Oct 16, 4:26 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
426 AM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front approaches the area today, bringing showers
and thunderstorms this morning west of Binghamton and this
afternoon further east. A few storms could become strong to
severe, with gusty winds being the main threat. Much cooler air
will then be in place tonight through Monday, with scattered
lake effect rain showers across Central NY and mainly dry, but
breezy weather for Northeast PA. High pressure brings pleasant
and seasonable weather areawide on Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...

340 AM Update

Active weather expected today as a strong cold front presses
through from west to east. SPC has upgraded much of our CWA to a
slight risk of severe thunderstorms; with the greatest threat
being isolated damaging winds along a developing squall line.
Although unlikely there is also an outside chance for a brief
tornado to develop as well, considering the high levels of low
level shear and helicity forecast.

Current 6.95um GOES-East WV loop shows a narrow but deep plume
of enhanced moisture streaming from the central Gulf Coast up
the Appalachians and into NY/PA. Cyclogenesis is ongoing across
northern Indiana/Ohio and southern Michigan, with hints of a
developing baroclinic leaf across lower Michigan. The overall
synoptic set up for today is: A large upper level trough is
moving into the Ohio Valley at this time, with a 80-90 kt 500mb
jet progged to reach Central NY/ NE PA by early afternoon. Our
CWA will be in the left exit region of this jet streak, with
strong upper level divergence forecast. This will allow for an
area of heavy rain and embedded line of thunderstorms to develop
along the surface cold front.

There will be some scattered showers and isolated thunderstorms
across the Central Southern Tier and Finger Lakes before
daybreak, as the first wave moves through. Atmospheric parameters
are already becoming more favorable/primed for stronger to isolated
severe storms. Bulk effective layer shear is increasing to between
40-50kts during the predawn hours and there is upwards of 500 J/Kg
of MLCAPE in place...some of which is surface based. There is some
minor surface based CIN present early this morning, but lifted
indices are already around -3 so if any of these early morning
storms can tap into the better, slightly elevated instability,
there could already be some isolated stronger storms.

The main threat window will be along or just ahead of the primary
cold front. Based on latest consensus of CAMs, this front
should move into our western zones between 8-11 AM...reaching
I-81 from Syracuse to Binghamton between 11AM to 2 PM and
finally the Wyoming Valley, Catskills & Poconos between 1 to 5
PM this afternoon. Guidance indicates potentially between
300-800 J/Kg of SBCAPE, deep layer shear 50-65 kts and strong
low level shear (0-1km) of 25-30 kts. There is also forecast to
be 200-300 M2/S2 of 0-1km storm relative helicity
present...combined with ample low level moisture (Td sfc 64-68F)
and low LCL (< 350m) the environment is at least marginally
favorable for storms to rotate...and an isolate tornado would be
possible...potentially the QLCS embedded type. In fact, latest
HREF members are all showing a QLCS type squall line developing
and pushing east across our region today. DCAPE is only progged
to be around 200 J/Kg or less out ahead of the line, so the
gusty to isolated damaging winds would be more dynamically
forced, as a strong low level jet of 50 kts at 850mb becomes
involved.

Once the above mentioned line of storms races east of our area
by around 5 PM, we will be left with just a post frontal area of
moderate rain for several more hours this evening. Then, by late
evening things should dry out for most locations...except some
lake effect rain showers begin moving across the northern and
far western portion of the forecast area. These lake effect rain
showers will continue overnight, on mainly a due westerly
flow...therefore the highest PoPs for rain will be along and
north the the NY Thruway (Syracuse to Utica) and out in the
hills of western Steuben (off lake Erie here). For the remainder
of the CWA, expect partly cloudy, breezy and cooler weather
tonight with just an isolated shower possible. Overnight lows
dip down into the 40s.

For Sunday, the area remains under the influence of a broad,
rather higher amplitude upper level trough. The lake effect
rain showers continue up north as 850mb temps fall to around 0C.
By late morning and into the afternoon a shortwave disturbance
is forecast to drop south through the area. This will initially
cause the lake effect bands to fluctuate and become disrupted
for a time. It will also initiate scattered shower development
further south, into the Twin Tiers and much of NE PA in the
afternoon. Late in the day the lake effect rain bands may become
better organized on a 290-310 degree flow. Otherwise, outside
of the pop up showers Sunday will feature partly sunny skies,
breezy west winds 15-25 mph and cool highs in the 50s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
318 AM Update...
Models and ensembles are in good agreement through this period,
with a high amplitude trough persisting over Quebec and the
northeastern US. Persistent low-level WNW to NW flow off the
Great Lakes and cyclonic flow aloft with embedded vort maxes
will lead to periods of lake effect rain showers with a slight
diurnal trend. Some thunderstorms will be possible even into
Sunday night over parts of the Mohawk Valley, downwind of Lake
Ontario.

Colder air will filter into the area by Monday, carried on
blustery northwest winds. 850 mb temps will drop below 0C over
most of the CWA on Monday. This will reduce lapse rates a bit,
reducing the risk of thunder. Precip types will stay all rain,
even in the higher terrain, as Wet Bulb Zero heights will only
drop to around 4000-4500 feet MSL over the Catskills. Highs will
be in the 50s over most of the lower elevations (40s in higher
elevations above 2500 feet or so). This is only about 5-8
degrees below normal, well within "seasonal" range considering
it's a highly variable time of year.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
318 AM Update...
The persistent trough will shift east of the area Tuesday
night, with winds aloft backing to the WNW ahead of an upper
level ridge shifting east across the Great Lakes. While the
ridge will weaken as it approaches, temperatures will still
warm back up into the 60s for most areas.

Uncertainty increases by Friday as a series of shortwave
troughs look to mve across the area, with a surface low moving
across the Great Lakes. Precip chances will increase as early
as Thursday as a weak warm front moves north of the area, but
the main focus for precip looks to stay north of the Mohawk
Valley until a cold front approaches Thursday night. The more
important question lingers just beyond the forecast period, as
a deeper cold air outbreak may follow this front in time for the
weekend.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Scattered showers and perhaps an isolated thunderstorm may clip
ELM and SYR prior to 12z this morning. Otherwise, mainly VFR for
the rest of tonight. Then, MVFR CIGS begin to develop across
much of the area between 12-15z this morning, as clouds lower
and thicken out ahead of an approaching cold front.

Widespread showers move west to east across the region today,
mainly between about 14-22z . Ceilings and visibilities should
lower to MVFR fuel alternate levels as the rain and embedded
thunderstorms move through with some IFR ceilings possible at a
few TAF sites. Did add in a tempo group for either +SHRA or TSRA
at all TAF sites as the a squall line pushes through along the
frontal boundary. Current timing for squall line is mainly
14-17z SYR, ELM, ITH...16-19z BGM and RME...and 17-20z AVP.
Could see brief LIFR restrictions in thunderstorms, with heavy
rain, gusty and erratic winds. Southerly winds 8-15 kts this
morning shift quickly to westerly behind the cold front at
10-20kts.

After the widespread rain moves out from west to east (between
21-00z) expect just an isolated shower, except lingering
scattered showers for RME and SYR as it transitions to lake
effect rain showers tonight. Conditions should improve to lower
end VFR or occasional MVFR by late evening. Best chance to see
lingering MVFR CIGs is at SYR and RME.

Outlook...

Late tonight through Sunday night...Chance of showers, mainly
for the NY terminals; intermittent restrictions possible.

Monday...Chance of showers, mainly RME and SYR, and associated
restrictions. Otherwise, mainly VFR.

Tuesday through Wednesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MJM
Hazardous weather outlook, Oct 16, 3:36 AM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 AM EDT Sat Oct 16 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-170745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
336 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

An approaching cold front moves into the area today, bringing
widespread showers and scattered thunderstorms. A few storms could
become severe, with localized damaging wind gusts. SPC has much of
our area under a slight risk for severe thunderstorms. The highest
threat for isolated damaging winds should be along a developing
squall line that pushes east across the region from mid-morning into
the afternoon hours. Remain weather aware and have reliable ways to
receive severe weather watches, warnings and statements if issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Oct 16, 4:07 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
407 AM EDT Sat Oct 16 2021

NYZ022-160845-
Steuben NY-
407 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of Steuben County
through 445 AM EDT...

At 406 AM EDT, Doppler radar was tracking a strong thunderstorm near
Whitesville, or 7 miles southeast of Wellsville, moving northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Hornell, Bath, Campbell, Urbana, Canisteo, Caton, Lindley,
Wayland and Painted Post.

This includes the following highway exits...
 Interstate 86/Route 17 between 34 North and 48.
 Interstate 390 between 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7715
      4250 7715 4251 7710 4227 7710 4228 7697
      4200 7697 4200 7775
TIME...MOT...LOC 0806Z 236DEG 41KT 4208 7781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Oct 16, 4:43 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
443 AM EDT Sat Oct 16 2021

NYZ015-022-023-160930-
Steuben NY-Yates NY-Schuyler NY-
443 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of western Schuyler,
Yates and central Steuben Counties through 530 AM EDT...

At 443 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bath, or 14 miles east of Hornell, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hornell, Bath, Campbell, Urbana, Canisteo, Watkins Glen, Dundee,
Montour Falls, Tyrone and Howard.

This includes the following highway exits...
 Interstate 86/Route 17 between 35 and 41.
 Interstate 390 near 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4208 7765 4228 7773 4270 7714 4235 7679
TIME...MOT...LOC 0843Z 232DEG 42KT 4234 7737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Oct 16, 5:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
513 AM EDT Sat Oct 16 2021

NYZ015>017-023-025-161000-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
513 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of southern Seneca,
north central Schuyler, northeastern Yates, western Cayuga and north
central Tompkins Counties through 600 AM EDT...

At 512 AM EDT, Doppler radar was tracking a strong thunderstorm over
Porter Corner, or near Dundee, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Penn Yan, Romulus, Fayette, Starkey, Covert, Locke, Genoa, Ledyard,
Moravia and Union Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4249 7691 4266 7710 4296 7666 4265 7636
TIME...MOT...LOC 0912Z 235DEG 49KT 4258 7703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:07 AM EDTSpecial Weather StatementBGMSteuben38 min
Oct 16, 4:43 AM EDTSpecial Weather StatementBGMSchuyler, Steuben, Yates47 min
Oct 16, 4:49 AM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates41 min
Oct 16, 5:31 AM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates44 min
Oct 16, 5:34 AM EDTTornado WarningBGMSchuyler, Seneca, Yates26 min
Oct 16, 5:55 AM EDTTornado WarningBGMCayuga, Seneca, Tompkins35 min
Oct 16, 6:25 AM EDTTornado WarningBGMCayuga, Cortland, Onondaga35 min
Oct 16, 6:50 AM EDTSpecial Weather StatementBGMOnondaga40 min
Oct 16, 9:33 AM EDTSpecial Weather StatementBGMTompkins27 min
Oct 16, 9:48 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins42 min
Oct 16, 10:20 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga3 hr
Oct 16, 10:27 AM EDTSpecial Weather StatementBGMOnondaga33 min
Oct 16, 10:59 AM EDTAreal Flood AdvisoryBGMMadison, Onondaga3 hr
Oct 16, 11:15 AM EDTSpecial Weather StatementBGMOneida30 min
Oct 16, 11:30 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins20 min
Oct 16, 11:50 AM EDTSpecial Weather StatementBGMChenango25 min
Oct 16, 12:53 PM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison3 hr
Oct 16, 3:23 PM EDTSpecial Weather StatementBGMSullivan37 min
Oct 16, 4:49 PM EDTRiver Flood WarningBGMOnondaga5 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.